Anti-depressants

i have recently been put on mirtazipine and have read a lot about people starting to gorge themselves is there any truth in this im not sure weather i would rather be depressed or overweight

mrteapot mrteapot
51-55
2 Responses Mar 2, 2009

Hi,<br />
<br />
I have been taking mirtazipine now for about 5 months following several unsuccessful trials of other antidepressants.<br />
I also used to work the the pharmaceutical company that manufactures mirtazipine and used to promote it to Consultants, GPs and Nurses.<br />
Mirtazipine itself does not cause weight gain, however it can cause an increase in appetite. As long as you eat a balanced diet and counteract any increase of appetite with an increase in exercise then you should in theory keep your weight fairly stable. I will admit this can be difficult for some people who do not feel up to exercise but if you can do a little it would greatly help with improving your mood as well. <br />
It has been found that this increase of appetite is usually seen with lower doses of the medication e.g 15 - 30mg. Patients are usually put on the 15mg and titrated up to the correct therapeutic dose so the increase in appetite can be fairly short lived. <br />
I am currently taking 45mg and no long have the cravings I experienced on 15mg tablet - I unfortunately craved sugary starchy foods which is totally opposite to my usual diet so it was an initial challenge.<br />
My weight is now stable and I weigh exactly the same as I did prior to treatment.<br />
There are many different types of antidepressants available to a patient and if you are finding you cannot control your eating or it continues on the higher doses go back to your doctor and discuss other options as you will definitely find one that will suit you better.<br />
Keep your chin up.<br />
Abbey x

With many meds of depression, weight is one of the side effects of the anti-depression pills. There are allot of things that they can do that doctors do not tell you, do your own research and know what the effects are, be sure that you need them to begin with as many doctors are fast to just give out perscriptions. Also it depends on your body type, the way you handle all meds in your body as well. But there are many things you can do as well to counter act the effect of weight gain. Also make sure you know what not to take that can enhance these effects while on them (other meds) <br />
Hope that helps a bit